FDA warns of health issues in children linked to homeopathic teething tablets and gels
By NBC4 Staff – WASHINGTON D.C (WCMH) — The U.S. Food and Drug Administration is warning parents that homeopathic teething tablets and gels may pose a risk to infants and children; including seizures and breathing issues. The FDA recommends that consumers stop using these products and dispose of any in their possession.
Homeopathic teething tablets and gels are distributed by CVS, Hyland's, and possibly others, and are sold in retail stores and online.
Parents should seek medical care immediately if their child experiences seizures, difficulty breathing, lethargy, excessive sleepiness, muscle weakness, skin flushing, constipation, difficulty urinating, or agitation after using homeopathic teething tablets or gels.
"Teething can be managed without prescription or over-the-counter remedies," said Janet Woodcock, M.D., director of the FDA's Center for Drug Evaluation and Research. "We recommend parents and caregivers not give homeopathic teething tablets and gels to children and seek advice from their health care professional for safe alternatives."
The FDA is analyzing adverse events reported to the agency regarding homeopathic teething tablets and gels, including seizures in infants and children who were given these products, since a 2010 safety alert about homeopathic teething tablets. The FDA is currently investigating this issue, including testing product samples. The agency will continue to communicate with the public as more information is available.
Homeopathic teething tablets and gels have not been evaluated or approved by the FDA for safety or efficacy. The FDA says it is also not aware of any proven health benefit of the products, which are labeled to relieve teething symptoms in children.
For more, check out the FDA's website: Click Here
Copyright by WSLS - All rights reserved